Only severe asthma they say!!

I'm at the end of my teather..…

I'm constantly coughing, bringing up phlegm its embarrassing!

I'm 35 I've worked all of my life up until July last year after being forced to resign due to some days being unable to leave my home!

I wake up 3-4 times a night coughing up phlegm until I have nothing left! I've had scans and was at first told it looked like bronchiectasis by one doctor then I was sent for another ct scan only to be told it's bronchial wall thickening but not. Consistent with bronchiectasis!!! I was a size 12 when I got married in 2013 now due to constant steroids and being housebound a lot I'm a size 22 and my doctor says " if you lose weight that may help" I'm at my wits end as this is what was said to me when I last went to see a specialist at the hospital oh and he also said after listening to my chest " oh yes you definitely have asthma" yeah thanks for that dr I've known this since I was 6 years old!!! So to clarify

I've put on weight with the constant steroids they have given me as they cannot control my breathing with my asthma

Only to be told when sent to a specialist you need to lose weight as that won't help and oh yeah you have asthma! And so he said I'm going to put you on a new inhaler I felt excited

I was currently on

Spiriva

Serevent

Ventolin

Qvar

He said he would take me off spiriva and the serevent and give me one joint inhaler that's exactly the same as those two anyway just combined in one! Flutiform!

So I left being told I'm obese, that I should lose weight and this will help ( as I defiantly have asthma he said) and when he gave me a little bit of hope this was taken away when he said it is just a combination of 2 I'm already on!

I have a young daughter I just want my life back but feel like they are just pushing me from pillar to post! I'm seriously st my wits end when I do leave the house I have severe attacks and feel embarrassed and it obviously upsets my daughter

18 Replies

oldestnewest
  • You sound completely frustrated and i can totally understand that ,,, there are members on here who have asthma but there is also another forum

    healthunlocked.com/asthmauk...

  • Im so sorry for what you're going through Monroe81, and you're young to have to deal with all of it, no wonder you're so frustrated. I feel for you worrying about your daughter too - I had something similar with mine when I had asthma during her childhood.

    It's dreadful to be incapacitated by the medication which is supposed to help but isn't doing so - it sounds like they don't know how to help you, so like you say, they are pushing you from pillar to post. If I were you though, I would try the new inhaler and see if it makes a difference - sometimes the same ingredients work better with some people in a different inhaler, so Id say give it a go anyway.

    Please ignore this if it's not relevant. Im wondering if your doctor has mentioned reflux which might be making your asthma worse? Ive read that 10% of asthma diagnoses are in fact due to stomach acid leaking into the windpipe and causing asthma symptoms including a lot of phlegm. Just a thought.

    One thing which might be helpful would be to call the British Lung Foundation helpline (03000 030 555 office hours) and talk your situation over with one of their friendly, non-judgemental and very experienced nurses. They would be able to suggest questions to ask your medical people and ways to approach them.

    Please don't give up. Let us know how you get on, sending you very best wishes :)

  • Good idea from Mandy above to check out the asthma forum too.

  • Hi and thank you I have been trying the new inhaler now for 6 weeks and nothing has changed I am also on lansaprozol which I have been on for a year and they have increased from one tablet a day to 2 and still nothing!

  • Oh dear, Im so sorry - so much for my thoughts. Please do give the BLF helpline a call Monroe.

  • You have to realise that your lungs are poor and you are giving both your heart and lungs excess weight to carry around - heed the advice from the medical profession. Lose weight, don't bring into your home things you shouldn't eat. Ask to see a dietician and see if you can go to a rehab class for some light exercise. If you exercise you will improve your lung function and feel much better. Banksy70

  • Like I said when I got married in 2013 I was a size 12 and had no weight problem at all until all of the steroids and my asthma getting so bad most days I cannot even climb the stairs! And my diet has not changed at all!

  • I feel so sad for your situation it must be so frustrating. Sometimes our doctors just do not seem to have the time to look into things. I have a dignosis of copd but i was going back and forth to my GP for two years with chest infections, telling them i cannot breathe at times and am scared. Finally they did a spirometry and i was so shocked to actually get ann immediate answer. I thought why didn't they do this two yesrs ago. I think Banksy gave you some sound advice . I get the steroids thing though although i have not gained weight they make me feel like i could eat the house. Maybe fill the fridge with healthy snacks would help. I hope things work out out for you and you get the support you need.

    Sheila1kerry

  • Hi I really do appreciate all of your advice however it still stands that when I was a size 12 nobody knew what to do with me when my breathing was terrible then!!! And now it's still bad they are saying it's my weight that I have gained how does that make sense? Surely they need to find out why this flare up has happened in the 1st place when I was thinner.... not wait for me to gain weight on the steroids then pin it on that!

  • Thank you very much Hun, I have been put on symbicourt too but they took me off that and then put me on qvar etc but now they have put me on a new one again! I have my own nebuliser too but everything effects me fragrances deodorants I have to use roll ons! walking stairs anything this all started last year although I've had asthma since I was a child

  • A very good, caring reply, Andy.

  • If at all possible get off of the steroids. Do it gradually though under your doctors guidance. That is what is causing you all these symptoms. Good luck.

  • They have tried me on numerous inhalers and steroids I'm on lanzaprozole for acid reflux too but nothing is helping my breathing I've even brought my own nebuliser and I'm prescribed ventolin nebules for it also

  • I would just like to say yes I am a size 22 but when the problems started with my breathing I was a size 12 with no weight problems at all! They have put me on inhaler after inhaler and 8 steroids a day I was housebound 80 percent of the time as I still am! Then when they cannot come up with a diagnosis it's my weight that is doing it! Hold up so what caused it all when I was a size 12 can they not sit bk and think I have lost my life, my job! My time out with my daughter as well as my figure! Which by the way I am seriously trying to get bk I've lost nearly 2 stone in 6 weeks! Can they not find out what's made me like this in the first place??? It seems like they are kicking me when I'm down when I'm looking for answers they are looking at what's staring them right in the face rather than looking at my records and seeing what weight I was when all this started!

    I'm on lansaprasol also for reflux guys but still nothing!

    I'm at my lowest and just feel that after xmas stopping taking all of my mess as I've had enough of it all

  • Have you considered that you have allergies? Are you being treated for allergies? You said smells bothered you.

    I have bronchiectasis (I was diagnosed with allergies 30 years ago and had shots for it for several years, but have not addressed it since) and for years Fall and Winter have been the worst for me. Numerous hospital stays and bronchoscopies and generally feeling lousy. I have post sinus drainage and sinus issues for years.

    This Fall I started taking over-the-counter allergy med and a mucus thinner every day. Also, my specialist started me on an steriod inhaler. I have felt better the last few weeks than I have in months, if not years. I have been taking prednisone for years (40mg per day), I'm now down to 20mg per day so far.

    I still use my nebulizer, and my mucus comes up much easier now. My shortness of breath is much, much better.

    Try to 'think outside the box' on what is making you feel lousy....food allergies (dairy, grains), pets allergies, etc. If it's not allergies, you could try the natural route. I take 900mg of turmeric (with pepper) twice a day for it's anti-inflammatory properties.

    One thing I have learned from this forum....doctors don't know everything.

    We are here for support and helpful hints to improve your health, Beth

  • Thank you Beth x

  • And no they don't give me anything I just take a loratidine each day for allergies to no avail hun

  • Monroe,

    you may have to do a little trial and error with over the counter meds and natural products. Looks like the doctor has already put you thru the trial and error with prescribed meds with no luck so far.

    From information from this forum, I had my doctor put me on a long term low dosage antibiotic, I take the Turmeric and I also take Manuka Honey for it's antibiotic properties. It may not work for every body, but with this forum and the internet, they is a lot of information out there that may help you.

    With being on a steriod, weight gain and water retention is a side effect (years ago, I had to be put on a very high dosage of prednisone, in the two months I was on the high dosage, I went from a size 8 to a size 14). Don't give up hope, if you can reduce the amount of steriods, it will help with weight loss.

    Don't give up, Beth

You may also like...